Texas, 2006

Flash Flood in Texas, May 29, 2006

May 29, 2006 · NWS LCH · 1 event in 1 county or zone

Numerous county roads were under water and impassable.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Numerous county roads were under water and impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 29, 8:55 AM CST, 28 minutes earlier.

Area forecast discussion, May 29, 8:55 AM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
955 AM CDT MON MAY 29 2006

.UPDATE...
ENRICHED GULF AIR CONTINUES TO UPGLIDE OVER A SHALLOW DOME OF COOL
AIR AT THE SURFACE. THE GULF MOISTURE POOL IS RATHER DEEP FOR LATE
MAY WITH THE PACIFIC STORM ALETTA MAKING A SIZEABLE CONTRIBUTION.

THE INCESSANT UPGLIDING OF THE GULF AIRSTREAM, IN COMBINATION WITH
CIRRUS-LEVEL DIVERGENCE, IS GENERATING EXCESSIVE RAINFALL ACROSS
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA (RAINFALL AMOUNTS FROM 6 TO
10 INCHES HAVE BEEN MEASURED ACROSS LOWER SOUTHEAST TEXAS).

I BELIEVE THAT THE RAIN WILL TAPER OFF SLIGHTLY IN THE AFTERNOON, AS
THE NEAR SURFACE LAYER WARMS UP, AND THUS MIXES-OUT THE STABLE
SURFACE LAYER WHICH WILL REDUCE THE UPGLIDING. I WILL LOWER THE RAIN
CHANCES SLIGHTLY.

ALSO, THE CLOUD COVER WILL PERSIST INTO THE AFTERNOON ALTHOUGH
CUMULIFORM (RATHER THAN STRATIFORM) CLOUDS WILL PREVAIL. I WILL
LOWER THE AFTERNOON MAXIMUMS A FEW DEGREES.

&&

.PREV DISCUSSION... (ISSUED 254 AM CDT MON MAY 29 2006)

DISCUSSION...VIGOROUS CONVECTIVE CLUSTER CURRENTLY OVER SOUTHEAST
TEXAS PRIMARILY ALONG INTERSTATE 10 SOUTH INTO THE NEAR COASTAL WATERS.
THUNDERSTORMS PRIMARILY ASSOCIATED WITH STRONG LOW LEVEL
CONVERGENCE WELL DEPICTED BY MSAS IN THIS AREA. STEADY STATE
NATURE OF CONVERGENCE ZONE PRODUCING SOME COPIOUS AMOUNTS OF
RAINFALL...NEAR 5 INCHES PER DD6 OBSERVATIONS OVER NORTHWEST
JEFFERSON COUNTY. ACCORDINGLY...AN URBAN AND SMALL STREAM ADVISORY
HAS BEEN ISSUED.

EVENING LCH SOUNDING SHOWING PRECIPITABLE WATERS AT 1.91 INCHES
NEAR 50 PERCENT ABOVE NORMAL FOR THIS TIME OF YEAR. WITH
CONVECTIVE/TRIGGER TEMPERATURES IN THE LOW TO MID
80S...WEAKNESS/TROFFING ALOFT AND CONTINUED HIGH PWS...WILL
CARRY LIKELY POPS ACROSS THE AREA TODAY. HAVE INCLUDED...HEAVY
RAINFALL POTENTIAL...IN THE ZONES WITH STORM MOTION PROGGED AT 10
KNOTS OR LESS.

RAIN CHANCES REMAIN HIGH MOVING INTO TUESDAY WITH A SIMILAR
PATTERN REMAINING IN PLACE. SOME DIMINISHING OF RAIN CHANCES FOR
THE REMAINDER OF THE WEEK AS MODELS CONSISTENT IN BRINGING IN SOME
MID/UPPER LEVEL DRYING. POSSIBLE FROPA OVER THE WEEKEND.

AVIATION...CONSIDERABLE SHOWER AND THUNDERSTORMS ACTIVITY CAN BE
EXPECTED TODAY ACROSS THE REGION WITH THE ASSOCIATED MVFR/IFR
CEILINGS.

MARINE...LIGHT TO MODERATE WINDS WILL CONTINUE OVER THE NORTHWEST
GULF WITH A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.PREVAILING POINT TEMPS/POPS...
KLCH  82  71  85  71 /  50  40  60  30
KBPT  80  73  85  72 /  50  40  60  30
KAEX  81  69  87  69 /  60  40  60  30
KLFT  83  71  86  70 /  60  40  60  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&

TRARES
Hazardous weather outlook, May 29, 3:51 AM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 AM CDT MON MAY 29 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-301000-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
451 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION TODAY.
EARLY MORNING ACTIVITY OVER SOUTHEAST TEXAS AND SOUTHWEST
LOUISIANA IS EXPECTED TO WEAKEN THROUGH THE MORNING HOURS...BUT
REGENERATION THIS AFTERNOON WILL OCCUR. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 29, 3:33 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
433 AM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     FLASH FLOOD      BEAUMONT                30.09N 94.14W
05/29/2006                   JEFFERSON          TX   PUBLIC

            PUBLIC REPORTED WATER COMPLETELY COVERING CORLEY AVENUE
            IN SOUTH BEAUMONT.

0420 AM     FLASH FLOOD      VIDOR                   30.13N 94.00W
05/29/2006                   ORANGE             TX   LAW ENFORCEMENT

            VIDOR POLICE DEPARTMENT REPORTS OVER 3 FEET OF WATER
            COVERING THE HIGHWAY 105 UNDERPASS AT I-10. BARRICADES
            ARE NOW UP ON THIS ROADWAY. OTHER ROADS THROUGHOUT VIDOR
            HAVE WATER COVERING THEM.

&&

RUA
Local storm report, May 29, 3:51 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 AM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     FLASH FLOOD      BEAUMONT                30.09N 94.14W
05/29/2006                   JEFFERSON          TX   FIRE DEPT/RESCUE

            BEAUMONT FIRE DEPARTMENT REPORTS MANY UNDERPASSES IN THE
            CITY OF BEAUMONT ARE FLOODED AND IMPASSABLE. ROADWAYS ARE
            CURRENTLY BEING BARRICADED.

&&

RUA
Local storm report, May 29, 3:52 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAKE CHARLES LA
452 AM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     FLASH FLOOD      BEAUMONT                30.09N 94.14W
05/29/2006                   JEFFERSON          TX   PUBLIC

            PUBLIC REPORTED WATER COMPLETELY COVERING CORLEY AVENUE
            IN SOUTH BEAUMONT.

0420 AM     FLASH FLOOD      VIDOR                   30.13N 94.00W
05/29/2006                   ORANGE             TX   LAW ENFORCEMENT

            VIDOR POLICE DEPARTMENT REPORTS OVER 3 FEET OF WATER
            COVERING THE HIGHWAY 105 UNDERPASS AT I-10. BARRICADES
            ARE NOW UP ON THIS ROADWAY. OTHER ROADS THROUGHOUT VIDOR
            HAVE WATER COVERING THEM.

0450 AM     FLASH FLOOD      BEAUMONT                30.09N 94.14W
05/29/2006                   JEFFERSON          TX   FIRE DEPT/RESCUE

            BEAUMONT FIRE DEPARTMENT REPORTS MANY UNDERPASSES IN THE
            CITY OF BEAUMONT ARE FLOODED AND IMPASSABLE. ROADWAYS ARE
            CURRENTLY BEING BARRICADED.

&&

RUA
Local storm report, May 29, 6:09 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
709 AM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     FLASH FLOOD      1 W ORANGE              30.10N 93.77W
05/29/2006                   ORANGE             TX   PUBLIC

            NUMEROUS CARS STALLED ON SERVICE ROADS OFF I-10 DUE TO
            HIGH WATER.

&&

MOGGED
Local storm report, May 29, 6:18 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
718 AM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     FLASH FLOOD      BEAUMONT                30.09N 94.14W
05/29/2006                   JEFFERSON          TX   LAW ENFORCEMENT

            POLICE REPORT CARS TOTALLY SUBMERGED UNDER OVERPASSES.
            PEOPLE HAVING TO SWIM FROM THEM.

&&

MOGGED
Local storm report, May 29, 6:29 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
729 AM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     FLASH FLOOD      1 NNE HAMSHIRE          29.88N 94.30W
05/29/2006                   JEFFERSON          TX   PUBLIC

            MARASOL REPORTS OVER 8 INCHES OF RAIN WITH 1 TO 2 INCHES
            OF WATER IN CONTROL ROOM.

&&

MOGGED

The radar

The Lake Charles radar (KLCH), 65 km away, was scanning. The volume nearest the first event began at 15:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
May 29, 9:23 AM CST to 11:00 AM CST
Where
Orange County, West Orange
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
30.121, -93.894 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505735.